Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 178, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 23, 2001, 10:11 PM CDT for Morris County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 23, 2001, 10:11 PM CDT (03:11 UTC)
- Expired
- Aug 23, 2001, 10:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Morris County, KS
The radar
The Topeka radar (KTWX), 40 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 7:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1935 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 10.3
The text
As transmitted, in the capitals the NWS used until 2016.
043
WUUS53 KTOP 240312
SVRTOP
KSC127-240345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1011 PM CDT THU AUG 23 2001
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MORRIS COUNTY IN EAST CENTRAL KANSAS
* UNTIL 1045 PM CDT
* AT 10108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF COUNCIL GROVE...OR ABOUT
25 MILES NORTHWEST OF EMPORIA...MOVING NORTHEAST AT 20 MPH.
* SOME LOCATIONS AFFECTED...
COUNCIL GROVE
DUNLAP
DWIGHT
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3885 9668 3852 9658 3853 9636 3879 9639
3881 9649 3886 9650What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 4:05 PM CDT, 6 hours 6 minutes earlier.
Area forecast discussion, Aug 23, 4:05 PM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 405 PM CDT THU AUG 23 2001 MAIN FORECAST CONCERN IS HEAVY RAIN POTENTIAL TONIGHT AND FRIDAY. DISCREPANCIES IN MODELS AS TO HOW PRECIPITATION EVENT WILL EVOLVE OVERNIGHT INTO FRIDAY. OBVIOUSLY WOULD EXPECT TO SEE HEAVY RAINS ACCOMPANYING UPPER LOW EASTWARD ACROSS SOUTHERN NEBRASKA/NORTHERN KS OVERNIGHT. HOWEVER ETA INDICATING HEAVIEST RAINS TO BE OVER SOUTHERN KANSAS WHILE AVN STARTS OUT PRECIP IN SOUTH BUT SHIFTS IT NORTH TO NORTH CENTRAL/NORTHEAST KS BY 12Z. NGM QPF WAS SOMEWHAT OF A COMPROMISE OF ETA/AVN...PLACING HEAVY RAINS IN EMP AREA. CURRENT SURFACE ANALYSIS/SATELLITE IMAGERY SHOWS OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION FROM NORTH OF CNU TO SOUTH OF EMP TO SOUTH OF SLN AND ON NORTHWEST INTO CONVECTION OVER NORTHWEST KS. MSAS SHOWS RELATIVELY STABLE AIR OVER NORTHEAST KS WITH INSTABILITY AXIS AND CONVERGENCE ALONG BOUNDARY. TCU NOTED ALONG BOUNDARY ON LATEST VIS WITH RADARS SHOWING A FEW ECHOES DEVELOPING ALONG BOUNDARY. THUS BELIEVE HEAVIEST RAIN POTENTIAL WILL BE NEAR BOUNDARY OVER SOUTHWEST HALF CWA OVERNIGHT WITH NORTHEAST KS HAVING LEAST CHANCES OF HEAVY RAINS. GOING WITH LIKELY POPS OVER ENTIRE CWA. FOR FRIDAY...WILL CONTINUE WITH LIKELY POPS FOR ENTIRE AREA AS UPPER LOW MOVES EAST ALONG KS/NEBRASKA BORDER THROUGH CWA. WILL ALSO KEEP MENTION OF HEAVY RAINS IN NORTHERN HALF OF CWA WHERE 850 MB TROUGH/LOW WILL RESIDE. WILL CUT BACK ON TEMPERATURES...ESPECIALLY NORTHERN PART OF CWA...DUE TO CLOUDS AND LIKELY PRECIPITATION. FOR FRIDAY NIGHT...SHOWERS/THUNDERSTORMS STILL LOOKING LIKELY INTO THE EVENING HOURS ACROSS EASTERN TWO THIRDS OF CWA...WILL CUT BACK TO CHANCE POPS FOR WESTERN PORTION. UPPER TROUGH FINALLY WILL BE EXITING EASTERN PART OF CWA SATURDAY MORNING...BUT MAY SEE A FEW SHOWERS LINGERING EARLY IN THE DAY OVER THE NORTHEAST SO KEPT 20 PERCENT POPS THERE. OTHERWISE...GRADUAL CLEARING FROM THE WEST DURING THE DAY. CUT FWC TEMPERATURES SLIGHTLY TO MID AND UPPER 80S. .TOP...NONE. 38
In the hours before
Local storm report, Aug 23, 9:27 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
927 PM CDT THU AUG 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM 2 N GREEN KS 65+ MPH TSTM GUST
08/23/01 CLAY POWER POLE AND TREE
DAMAGELocal storm report, Aug 23, 9:31 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
931 PM CDT THU AUG 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0923 PM RANDOLPH KS 60 MPH TSTM GUST
08/23/01 RILEYLocal storm report, Aug 23, 9:34 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
934 PM CDT THU AUG 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0926 PM 2 W MILFORD
NEAR CURTIS CREEK KS 1 INCH HAIL
08/23/01 GEARYLocal storm report, Aug 23, 9:55 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
955 PM CDT THU AUG 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 PM 2 W OLSBURG KS 60 MPH TSTM GUST
08/23/01 POTTAWATOMIESpecial weather statement, Aug 23, 10:05 PM CDT, 6 minutes before
KSZ008-020-021-034-035-240335- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1005 PM CDT THU AUG 23 2001 SEVERE THUNDERSTORM WATCH NUMBER 692 HAS BEEN ALLOWED TO EXPIRE AT 10 PM FOR REPUBLIC...CLOUD...OTTAWA...CLAY...AND DICKINSON COUNTIES. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVERNIGHT... HOWEVER THEY ARE NOT EXPECTED TO BE SEVERE.
Local storm report, Aug 23, 10:07 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1007 PM CDT THU AUG 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM LEONARDVILLE KS 60 MPH TSTM GUST
08/23/01 RILEY TREE LIMBS DOWNThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:24 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 66 min |
| Aug 23, 7:42 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 48 min |
| Aug 23, 8:51 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 39 min |
| Aug 23, 9:20 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 55 min |
| Aug 23, 9:53 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 67 min |
| Aug 23, 10:15 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 45 min |
| Aug 23, 10:44 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 61 min |
| Aug 23, 10:46 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.